Dr. Sharon Hertz, deputy director of FDA's Division of Anesthesia, Analgesia and Addiction; said the over-the-counter drug -- which is also an ingredient in many prescription drugs -- can cause a rash, blisters and, in the worst case, widespread damage to the surface of skin.
Consumers taking acetaminophen, who develop a rash or other skin reaction, should stop taking the product immediately and seek medical attention.
"This new information is not intended to worry consumers or health care professionals, nor is it meant to encourage them to choose other medications," Hertz said in a statement. "However, it is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious, side effects, which are potentially fatal."
Other drugs used to treat fever and pain, such as non-steroidal anti-inflammatory drugs including ibuprofen and naproxen, already carry warnings about the risk of serious skin reactions. Advil and Motrin are among the common brand names that include ibuprofen.
Aleve and Midol Extended Relief are among the best-known brand names that include naproxen as an active ingredient, the FDA said.
The FDA is requiring a warning about these skin reactions be added to the labels of all prescription medicines containing acetaminophen, Hertz said.
Video of Victoria’s Secret models trying to 'twerk' hits Instagram
Workers accuse National Zoo of animal mismanagement